Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 59, NWS Wichita, KS

December 27, 2018Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Dec 27, 2018, 10:46 PM CST for Sumner County, Kansas. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Dec 27, 2018, 10:46 PM CST (04:46 UTC)
Expired
Dec 28, 2018, 7:24 AM CST
In force
9 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 9.93 ft at Dec 27, 2018, 9:00 PM CST.

actionminormoderate510152012/2812/29
Action stage
8 ft
Minor stage
10 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

328 
WGUS43 KICT 280446
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1046 PM CST Thu Dec 27 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-281845-
/O.NEW.KICT.FL.W.0059.181228T0446Z-181229T0600Z/
/CBNK1.1.ER.181228T0411Z.181228T1200Z.181228T1800Z.NO/
1046 PM CST Thu Dec 27 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Chikaskia River Near Corbin.
* From this evening until late Friday night.
* At  9:46 PM Thursday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&
                     FLD       OBSERVED        FORECAST 6 PM
Location             STG    STG  DAY  TIME     Fri   Sat   Sun   
  Corbin             10.0   9.9  Thu  10 PM    9.1   4.5   3.1
    
&&
    
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$

Metzger
2 follow-up statements
558 
WGUS83 KICT 280920
FLSICT
Flood Statement
National Weather Service Wichita KS
320 AM CST Fri Dec 28 2018

...The flood warning continues for the following river in Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially
at night! Nearly two feet of water will carry most vehicles away.
Turn around. Don't drown.

&&

KSC191-282319-
/O.EXT.KICT.FL.W.0059.000000T0000Z-181229T1017Z/
/CBNK1.1.ER.181228T0446Z.181228T1200Z.181228T2217Z.NO/
320 AM CST Fri Dec 28 2018

The Flood Warning continues for
  The Chikaskia River Near Corbin.
* Until late tonight.
* At 3 AM Friday the stage was estimated at 10.2 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&

                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Corbin          10.0  10.2  FRI 3 AM     7.4    3.8    3.1
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$

ES
621 
WGUS83 KICT 281324
FLSICT
Flood Statement
National Weather Service Wichita KS
724 AM CST Fri Dec 28 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-281354-
/O.CAN.KICT.FL.W.0059.000000T0000Z-181229T1017Z/
/CBNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
724 AM CST Fri Dec 28 2018

The Flood Warning is cancelled for
  The Chikaskia River Near Corbin.
* At  6:46 AM Friday the stage was 8.4 feet.
* Flood stage is 10.0 feet.
* Forecast...The river crested below flood stage at 9.9 feet. The 
  river will fall to 4.9 feet by Saturday morning.
* Impact...At 7.0 feet...The left bank overflow begins with no serious
  flooding. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Corbin          10.0   8.4  Fri 07 AM    4.9    3.2    2.8
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$
Butler

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:09 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Dec 27, 5:09 PM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
509 PM CST Thu Dec 27 2018

.SYNOPSIS...
Issued at 331 PM CST Thu Dec 27 2018

Trough continues to push its way to the northeast as it heads to
the Great Lakes region. This system has certainly made quite an
impact from western Kansas to Minnesota with blizzard conditions
across much of the region. Interstates have closed due to the
blowing snow and limited visibility. Temperatures have been on a
downward fall throughout the day as expected with the passage of
the cold front and subsequent cold air advection. Breezy winds
have held speeds of 25 to 35 mph with gusts to 45 mph. The Wind
Advisory continues for Lincoln to Kingman counties until 10PM
tonight but may very well be cancelled ahead of time as the winds
diminish in the early evening. Please see the latest statement for
additional information.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 331 PM CST Thu Dec 27 2018

One concern for the evening and overnight is slick spots on the
roadways especially bridges, overpasses and other elevated surfaces.
While the precipitation has ended, any wet roadways or puddles will
freeze as the temperatures maintain their dropping trend. If you are
headed out this evening, watch out for slick spots.

After one to three inches of rain fell yesterday and last night,
this has resulted in rises for rivers and creeks. A few points have
rose or are forecast to rise to action stage or minor flood stage in
south central Kansas. Please see the latest river forecast
statements for more specific information.

Cold air has moved its way in which signals an end to our above
climatological normal stretch that occurred for over half of the
month. High temperatures on Friday and Saturday are only forecast to
be. There is another piece of energy positioned over the Desert
Southwest which will send a weak wave to the Central Plains on
Saturday. Minimal moisture associated with this wave has dropped
precipitation chances even more to the point of non-existence.
The main system shoves its way into northern Mexico for the
weekend.

.LONG TERM...(Monday through Thursday)
Issued at 331 PM CST Thu Dec 27 2018

This pattern is active with multiple waves anticipated until the end
of next week. Another trough is anticipated to move through Sunday
night into Monday which has more moisture and forcing. Only slight
chances of precipitation are forecast though; it will begin as rain
in far southeast Kansas. The better chances for precipitation are
further east across the Ozarks. There is a slight chance of snow for
central and parts of southeast Kansas as the wave keeps tracking
east. Models are in slightly better agreement than they were in the
previous days. Stay tuned for updates on the chances for
precipitation.

Cold air is going to force its way in with 850mb temps of -5 to
-15 on Tuesday. Midnight temperatures for New Year's Eve are only
 forecast to be in the upper teens to mid 20s. A couple of extra
 layers may be needed depending on your celebrations that night.
 High temperatures will be only in 20s which is going to be nearly
 a 10-15 degree drop from Monday. Depending on the trend, values
 may even need to be lowered. There is model uncertainty for
 another wave anticipated on Wednesday. After that a ridge will
 makes its way over the area to cap off the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 506 PM CST Thu Dec 27 2018

Mostly cloudy skies with MVFR conditions can be expected for much
of the first six hours of the TAF period. Conditions will slowly
improve to VFR for all terminals as the night progresses.CNU and
IDP will be last terminals to clear this evening. Winds are
rather brisk for the first part of the TAF period but these winds
will diminish over the next few hours.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    22  32  17  32 /   0   0  10  10
Hutchinson      21  30  15  32 /   0   0  10  10
Newton          21  30  15  31 /   0   0  10  10
ElDorado        21  31  17  31 /   0   0  10  10
Winfield-KWLD   22  34  18  33 /   0   0  10  10
Russell         18  25  11  30 /   0  10   0   0
Great Bend      19  27  13  31 /   0  10  10   0
Salina          21  29  13  31 /   0   0   0   0
McPherson       21  29  14  31 /   0   0  10  10
Coffeyville     24  36  19  36 /   0   0   0   0
Chanute         23  34  18  33 /   0   0   0   0
Iola            23  33  18  32 /   0   0   0   0
Parsons-KPPF    23  35  18  34 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CST this evening for KSZ032-033-
047>051-067-082.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...ELM
Hazardous weather outlook, Dec 27, 6:51 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
651 PM CST Thu Dec 27 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
651 PM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding is forecast on the the Little Arkansas River at Alta
Mills and the Cow Creek near Hutchinson. Check the latest river
flood statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flooding will likely continue through the weekend on a couple of
the rivers. Check the latest river flood statements for details.

Light snow is forecast across parts of the area on Monday. The
confidence in the location and timing is low. Please check later
outlooks for updated information.

Wind chills in the single digits below zero are forecast Tuesday
morning roughly north of Highway 400.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.